Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Gronwall's inequality in $ n$ independent variables

Author: Eutiquio C. Young
Journal: Proc. Amer. Math. Soc. 41 (1973), 241-244
MSC: Primary 35B45
MathSciNet review: 0320493
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The paper presents an extension of Gronwall's inequality to $ n$ independent variables. The inequality is established by solving a characteristic initial value problem by the Riemann method. Thus a Riemann function associated with a hyperbolic partial differential equation appears in the inequality. By using a representation of the Riemann function, the result is shown to coincide with an earlier result obtained by Walter using an entirely different approach.

References [Enhancements On Off] (What's this?)

  • [1] T. H. Gronwall, Note on the derivatives with respect to a parameter of the solutions of a system of differential equations, Ann. of Math. 20 (1919), 292-296. MR 1502565
  • [2] R. Bellman, The stability of solutions of linear differential equations, Duke Math. J. 10 (1943), 643-647. MR 5, 145. MR 0009408 (5:145a)
  • [3] J. Conlan and J. B. Diaz, Existence of solutions of an $ n$-th order hyperbolic partial differential equation, Contributions to Differential Equations 2 (1963), 277-289. MR 27 #5046. MR 0155106 (27:5046)
  • [4] W. Walter, Differential-und Integral-Ungleichungen und ihre Anwendung bei Abschätzungs-und Eindeutigkeits-problemen, Springer Tracts in Natural Philosophy, vol. 2, Springer-Verlag, Berlin and New York, 1964. MR 30 #2302. MR 0172076 (30:2302)
  • [5] D. R. Snow, A two-independent variable Gronwall-type inequality, Proc. Sympos. on Inequalities III, Academic Press, New York, 1971, pp. 330-340. MR 0338537 (49:3301)
  • [6] -, Gronwall's inequality for systems of partial differential equations in two independent variables, Proc. Amer. Math. Soc. 33 (1972), 46-54. MR 0298188 (45:7240)
  • [7] H. M. Sternberg, The solution of the characteristic and the Cauchy boundary value problem for the Bianchi partial differential equation in $ n$ independent variables by a generalization of Riemann's method, Ph.D. thesis. University of Maryland, College Park, Md., 1960.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 35B45

Retrieve articles in all journals with MSC: 35B45

Additional Information

Keywords: Gronwall's inequality, hyperbolic differential equation, characteristic initial value problem, Riemann function, integral equation
Article copyright: © Copyright 1973 American Mathematical Society

American Mathematical Society